Arizona, 2005

Flash Flood in Arizona, August 6, 2005

August 6, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 6, 3:00 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST SAT AUG 6 2005

.SYNOPSIS...AN UPPER RIDGE OF HIGH PRESSURE OVER THE GREAT BASIN
WILL RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA THE NEXT COUPLE OF DAYS. THIS HIGH PRESSURE ALOFT
WILL THEN SHIFT TOWARDS THE FOUR CORNERS REGION MONDAY...RESULTING
IN A MORE FAVORABLE MONSOONAL FLOW PATTERN FOR SOUTHEAST ARIZONA.
THIS WILL ALLOW FOR A MORE ACTIVE PERIOD OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS BEGINNING TUESDAY...AND PERSISTING
THROUGH THE WORK WEEK.
&&

.DISCUSSION...THE LATEST KEMX RADAR IMAGERY INDICATED A FEW STORMS
HAVE BEGUN TO DEVELOP THIS AFTERNOON NEAR THE CHIRICAHUA MOUNTAINS
IN COCHISE COUNTY...AS WELL AS SOUTHERN SANTA CRUZ COUNTY/NORTHERN
SONORA MEXICO. THE FIRST DISTURBANCE CAN BEE SEEN ON THE WATER VAPOR
IMAGERY NEAR THE BOOT HEEL OF NEW MEXICO. THIS FEATURE WILL CONTINUE
TO PUSH WEST AT 20 MPH TODAY ALONG THE INTERNATIONAL BORDER...AND
NOSE INTO COCHISE COUNTY BY 300 OR 400 P.M. THE SECOND FEATURE CAN
BE SEEN SOUTH OF SANTA CRUZ COUNTY THIS AFTERNOON ON THE VISIBLE
SATELLITE IMAGERY. BOTH OF THESE FEATURES WILL HELP FOCUS CONVECTION
DEVELOPING OVER THE HIGHER TERRAIN OF SOUTHEAST ARIZONA. GIVEN THE
EASTERLY STORM MOTION...STORMS WILL PUSH WEST AT 15 MPH INTO THE
VALLEYS AND THE LOWER DESERTS BY LATE AFTERNOON AND EARLY EVENING
HOURS.

THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED A VERY MOIST
ATMOSPHERE WAS PRESENT TO THE WEST OF A LINE FROM SIERRA VISTA TO
DUDLEYVILLE...WITH DRIER AIR IN THE LOWER LEVELS TO THE EAST OF THIS
LINE. ALTHOUGH EARLY ON THIS AFTERNOON...IT DOES NOT APPEAR THAT
STORMS TODAY WILL BE THAT STRONG...MY GREATEST CONCERN IS FOR THE
TOHONO OODHAM NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND
EVENING. LOCALIZED FLASH FLOODING IS POSSIBLE IN THESE LOCATIONS...
ESPECIALLY SINCE THE GROUND IS SATURATED FROM HEAVY RAINFALL THE
PAST COUPLE OF DAYS.

AN EASTERLY WAVE NOTED ACROSS THE SOUTHERN BAJA WILL CONTINUE TO
SLOWLY MAKE ITS WAY WEST THE NEXT COUPLE OF DAYS. MY HUNCH IS THAT
AS THIS SYSTEM DEPARTS...IT WILL INCREASE THE SOUTHERLY FLOW UP THE
GULF...RESULTING IN A GULF SURGE INTO THE LOWER DESERTS OF ARIZONA
SUNDAY NIGHT. IN ANY EVENT...THE UPPER HIGH BEGINS TO SHIFT INTO THE
FOUR CORNERS REGION EARLY NEXT WEEK OPENING US UP TO A SOUTHEAST
FLOW ACROSS OUR CWA. BELIEVE THAT THE MONSOON WILL BECOME MORE
ACTIVE BEGINNING TUESDAY AND PERSISTING THROUGH THE WORK WEEK AS THE
FLOW ALLOWS MORE DISTURBANCES TO MOVE UP INTO OUR NECK OF THE WOODS.

THE LATEST GFS IS ADVERTISING THAT THE PREVIOUSLY NOTED EASTERLY
WAVE WILL MOVE NORTHEAST TOWARDS SOUTHERN ARIZONA BY THE END OF NEXT
WEEK...THIS ALONG THE SOUTHERN PERIPHERY OF A DRY UPPER LOW DIVING
SOUTH ALONG THE CALIFORNIA COAST. THE MODEL SUGGESTS A DRY SOUTHWEST
FLOW WILL SETUP ACROSS THE CWA NEXT WEEKEND...WHICH I DO NOT BUY
INTO AT ALL. I WILL HOWEVER INCREASE POPS NEXT WEEK FOR THE MORE
ACTIVE PATTERN...THEN LOWER THEM BACK DOWN TO NEAR CLIMATOLOGY BY
NEXT WEEKEND.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 9:45 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST SAT AUG 6 2005

AZZ019-029>035-071400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
945 AM MST SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER THE HIGHER
TERRAIN EARLY THIS AFTERNOON. A DISTURBANCE IN SOUTHERN NEW MEXICO
WILL THEN PUSH INTO FAR SOUTHEAST ARIZONA BY MID AFTERNOON...HELPING
TO ENHANCE THUNDERSTORM DEVELOPMENT...ESPECIALLY ALONG THE
INTERNATIONAL BORDER. STORMS WILL THE PUSH WEST AT 10 TO 15 MPH INTO
THE VALLEYS BY MID AFTERNOON AND INTO THE WESTERN DESERTS BY THE
LATE AFTERNOON. THE MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...
ESPECIALLY ACROSS CENTRAL AND WESTERN PIMA COUNTY AND THE
INTERNATIONAL BORDER. A SECONDARY THREAT OF DAMAGING WINDS WILL ALSO
EXIST...MAINLY EAST OF A LINE FROM SIERRA VISTA TO DUDLEYVILLE.

DISCUSSION...THE 500 MB UPPER HIGH WAS SITUATED OVER THE GREAT BASIN
THIS MORNING WITH THE 300 MB RIDGE CENTERED OVER NORTHERN ARIZONA.
THIS HAS RESULTED IN AN EASTERLY FLOW PATTERN SETUP ACROSS ALL OF
SOUTHEAST ARIZONA. ALTHOUGH THE 12Z KTUS SOUNDING INDICATED A EAST
WINDS AROUND 20 KT IN THE LAYER BETWEEN 850 AND 600 MB...THIS MAY
NOT BE VERY REPRESENTATIVE OF THE FLOW ACROSS THE AREA TODAY. THE
BALLOON MOST LIKELY WAS SAMPLING A DEPARTING MID-LEVEL DISTURBANCE
PUSHING THROUGH THE LOWER DESERTS AROUND 12Z. I WOULD EXPECT THE
STEERING FLOW TO CONTINUE TO WEAKEN THIS MORNING TO AROUND 10 KTS BY
THIS AFTERNOON.

A MID TO UPPER LEVEL DISTURBANCE CAN BEE SEEN ON THE LATEST WATER
VAPOR IMAGERY NEAR EL PASO THIS MORNING. THIS FEATURE WILL CONTINUE
TO PUSH WEST AT 20 MPH TODAY ALONG THE INTERNATIONAL BORDER AND INTO
COCHISE COUNTY BY MID AFTERNOON. THIS FEATURE WILL HELP TO FOCUS
CONVECTION THAT DEVELOPS OVER THE HIGHER TERRAIN OF SOUTHEAST
ARIZONA TODAY. IT WILL THEN PUSH STORMS SLOWLY WEST AT 10 TO 15 MPH
INTO THE MORE MOIST LOWER DESERTS BY THE LATE AFTERNOON AND EARLY
EVENING HOURS.

THE RATHER WEAK STEERING FLOW AND RESULTING WEAK SHEAR SUGGEST THAT
PULSE STORMS WILL GENERALLY BE FAVORED ACROSS SOUTHEAST ARIZONA
TODAY. HOWEVER...THE STRONGER SHEAR ASSOCIATED WITH THIS DISTURBANCE
PUSHING ALONG THE INTERNATIONAL BORDER WILL ALLOW STORMS TO BECOME
MORE MULTICELLULAR IN NATURE.

THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED A VERY MOIST
ATMOSPHERE WAS PRESENT TO THE WEST OF A LINE FROM SIERRA VISTA TO
DUDLEYVILLE...WITH DRIER AIR IN THE LOWER LEVELS TO THE EAST OF THIS
LINE. THERE WILL BE HIGHER THREAT OF DAMAGING THUNDERSTORMS WINDS TO
THE EAST OF THE MOISTURE BOUNDARY TODAY...AS THE DRIER AIR WILL
SUPPORT EVAPORATION...ACCELERATING DOWNDRAFTS AND THUS THUNDERSTORM
OUTFLOWS. THERE IS A HIGHER THREAT FOR LOCALIZED FLASH FLOODING
ALONG THE INTERNATIONAL BORDER AND WEST OF THE MOISTURE BOUNDARY
TODAY.

THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS THE TOHONO OODHAM
NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING WHERE
THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF
DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 47 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 6, 6:15 PM MST to 6:45 PM MST
Where
Pima County, Tucson
Reported by
GENERAL PUBLIC
Coordinates
32.233, -110.933

1st Street between Stone Road and Main Street was flooded and closed with 6 to 10 inches of water running across the road in some places.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469007.